Alert archive / Oregon / High Surf Advisories in 2012
High Surf Advisory 4, NWS Medford, OR
NWS Medford, OR issued this high surf advisory at Jan 22, 2012, 2:51 PM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2012, 2:51 PM PST (22:51 UTC)
- Expired
- Jan 23, 2012, 3:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
912 WHUS46 KMFR 222251 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 251 PM PST SUN JAN 22 2012 ORZ021-022-231100- /O.CAN.KMFR.SU.W.0003.000000T0000Z-120123T0000Z/ /O.NEW.KMFR.SU.Y.0004.120122T2251Z-120123T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 251 PM PST SUN JAN 22 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST MONDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * WAVES AND SURF...BREAKERS HAVE DIMINISHED SOME TO 21 TO 23 FEET AND WILL CONTINUE THROUGH THE NIGHT BEFORE DECREASING FURTHER ON MONDAY. THESE WAVES STILL PRESENT A DANGER TO BEACH-GOERS. * IMPACTS...PEOPLE SHOULD USE EXTRA CAUTION NEAR THE BEACHES AND STAY OFF THE JETTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ SK
1 follow-up statement
742 WHUS46 KMFR 231100 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 300 AM PST MON JAN 23 2012 ORZ021-022-231200- /O.CAN.KMFR.SU.Y.0004.000000T0000Z-120123T1200Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 300 AM PST MON JAN 23 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH SURF ADVISORY. WESTERLY SWELL WILL CONTINUE TO DIMINISH THROUGH TUESDAY MORNING. $$ SVEN
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 22, 8:50 AM PST, 6 hours 1 minute earlier.
Area forecast discussion, Jan 22, 8:50 AM PST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
850 AM PST SUN JAN 22 2012
.DISCUSSION...A MORNING UPDATE TO THE FORECAST IS NOT NECESSARY.
SOUTHERLY WINDS HAVE INCREASED AND A FEW BANDS OF LIGHT TO
MODERATE PRECIPITATION HAVE MOVED INLAND IN ADVANCE OF A STRONG
COLD FRONT. THE 12Z GFS HAS TRENDED SLIGHTLY LOWER WITH THE QPF
FORECAST BUT THE BULK OF PRECIPITATION IS STILL EXPECTED DURING
THE AFTERNOON AND EVENING HOURS. THE DOWNSLOPE EFFECT OF STRONG
SOUTHERLY WINDS WILL SERVE TO LOWER QPF AMOUNTS IN THE ROGUE AND
SHASTA VALLEYS. HIGHEST QPF WITH THIS SYSTEM STILL LOOKS TO OCCUR
IN WESTERN AND SOUTHERN SISKIYOU COUNTY. THE FRONT IS FORECAST TO
EXIT OUR AREA TO THE EAST AND SOUTHEAST SHORTLY AFTER MIDNIGHT.
THERE WILL BE A BREAK BETWEEN SYSTEMS MONDAY INTO MONDAY NIGHT
WITH THE NEXT STRONG SYSTEM IN A SPLIT FLOW HEADED INTO NORTH-
CENTRAL CALIFORNIA...SOUTH OF OUR AREA.
&&
.AVIATION...THE MAIN CONCERNS OVER THE NEXT 24 HOURS ARE STRONG
SOUTHERLY WINDS...MOUNTAIN OBSCURATIONS AND WIDESPREAD MVFR
CEILINGS WITH RAIN AND SNOW. A STRONG COLD FRONT WILL SWEEP
ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT.
&&
.PREV DISCUSSION... /ISSUED 329 AM PST SUN JAN 22 2012/
DISCUSSION...CURRENT IR SHOWS THE NEXT STORM RAPIDLY MOVING TOWARDS
THE COAST. THE CENTER OF THE LOW IS NEAR 47N/135W AND IS HEADING
TOWARDS VANCOUVER ISLAND. MEANWHILE A STRONG FRONT WILL MARCH
TOWARDS THE COAST AND THIS WILL BRING MODERATE TO STRONG WINDS OVER
THE MARINE WATERS...COAST...SHASTA VALLEY...EAST OF THE CASCADES AND
POSSIBLY SOUTH END OF THE ROGUE VALLEY NEAR ASHLAND.
TEMPERATURES IN THE VALLEYS HAVE COOLED DOWN TO NEAR FREEZING DUE TO
SOME CLEARING THAT DEVELOPED LAST NIGHT. SO FAR THERE IS LITTLE WIND
IN THE ILLINOIS VALLEY AND IN MEDFORD. WINDS ARE BLOWING NEAR
ASHLAND WITH A PEAK GUST TO 22 MPH LAST HOUR...BUT THE QUESTION WILL
BE IF THE WINDS PICK UP ENOUGH IN MEDFORD BEFORE THE PRECIPITATION
ARRIVES. IF NOT THEN WE COULD SEE PRECIPITATION START OUT AS
RAIN/WET SNOW MIX BRIEFLY FOR MEDFORD AND ILLINOIS VALLEY. THIS WILL
BE MONITORED CLOSELY.
MODERATE TO HEAVY RAIN WILL ONCE AGAIN IMPACT THE COAST WITH THE
COAST AND COAST RANGE GETTING BETWEEN 1 TO 2 INCHES WITH LOCAL
AMOUNTS UP TO 3 INCHES FROM THIS MORNING THROUGH TONIGHT. THIS
STORM WILL BE COLDER COMPARED THE THE LAST ONE. THIS MEANS WE'LL
HAVE LOWER SNOW LEVELS. RIGHT NOW WERE EXPECTING THEM TO START OUT
BETWEEN 2000 AND 2500 FEET...THEN RISE TO AROUND 3500 FEET THIS
AFTERNOON THEN BACK DOWN TO AROUND 2000 FEET SUNDAY NIGHT. THE
HEAVIEST SNOW LOOKS LIKE IT WILL BE IN THE CASCADES...SISKIYOUS
AND DOWN TOWARDS MOUNT SHASTA.
THE MODELS SHOWS A SURFACE LOW MOVING INTO NORTHERN CALIFORNIA
OVERNIGHT TONIGHT...THEN MOVE INLAND MONDAY MORNING. THE NAM AND EC
SUGGEST QPF AMOUNTS COULD BE SIGNIFICANT OVER NORTHERN CALIFORNIA
AND SOUTHERN OREGON. BECAUSE OF THIS WE WILL BE EXTENDING THE ENDING
TIME TO THE WINTER STORM WARNINGS IN NORTHERN CALIFORNIA UNTIL 10 AM
PST. ALSO HAVE ADDED A WINTER WEATHER ADVISORY FOR MODOC COUNTY AND
PARTS OF LAKE AND KLAMATH COUNTY FOR TWO REASONS. ONE IS DUE TO THE
FASTER ARRIVAL OF THE CURRENT STORM AND THE TRACK OF THE LOW
TONIGHT INTO MONDAY. THERE IS SOME UNCERTAINTY WITH THE WINTER
WEATHER ADVISORY FOR MODOC COUNTY AND THE DAYSHIFT MAY HAVE TO LOOK
AT THE POSSIBILITY OF UPGRADING TO A WARNING IF THE TRACK OF THE LOW
REMAINS CONSISTENT WITH A FARTHER NORTH TRACK.
WE'LL CATCH A BREAK IN THE WEATHER MONDAY NIGHT...THEN ANOTHER FRONT
WILL IMPACT THE COAST TUESDAY MORNING THROUGH THE AFTERNOON. THIS
FRONT WILL BRING A WARMER AIR MASS TO OUR AREA...SO WE CAN EXPECT
SNOW LEVELS TO JUMP UP TUESDAY AFTERNOON AND REMAIN HIGH THROUGH
NEXT WEDNESDAY. PROBLEM IS THAT THE EC AND GFS SHOW THE FRONT
REMAINING NEARLY STATIONARY WITH A SERIES OF LOW PRESSURE WAVES
MOVING THROUGH BRINGING MODERATE TO HEAVY PRECIPITATION. THIS ALONG
WITH HIGH SNOW LEVELS COULD COMPLICATE THINGS FURTHER WITH REGARDS
TO FLOODING. - PETRUCELLI
VFR CONDITIONS EXIST AT MOST AIRFIELDS AT THIS TIME. THE
EXCEPTIONS ARE IN SOUTHWEST UPSLOPE AREAS SUCH AS THE CURRY COAST
AND SISKIYOU COUNTY. MOUNTAINS ARE ALSO OBSCURED. CIGS WILL LOWER
TO MVFR AS THE FRONT MOVES INTO THE AREA DURING THE MORNING. THERE
IS CONCERN FOR WIND SPEED SHEAR IN THE ROGUE VALLEY AND UMPQUA
BASIN WITH INCREASING SOUTH WINDS ALOFT BY MID MORNING INTO THE
AFTERNOON. MVFR WITH LOCAL IFR CIGS ARE EXPECTED TONIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 7 AM PST MONDAY FOR ORZ029-030.
HIGH WIND WARNING FROM NOON TODAY TO 10 PM PST THIS EVENING FOR
ORZ031.
HIGH WIND WARNING UNTIL 5 PM PST THIS AFTERNOON FOR ORZ021-022.
HIGH SURF ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ021-022.
HIGH SURF WARNING UNTIL 4 PM PST THIS AFTERNOON FOR ORZ021-022.
WINTER STORM WARNING UNTIL 7 AM PST MONDAY FOR ORZ027-028.
WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR ORZ026.
CA...WINTER STORM WARNING UNTIL 10 AM PST MONDAY ABOVE 2500 FEET FOR
CAZ080.
WINTER STORM WARNING UNTIL 10 AM PST MONDAY FOR CAZ082-083.
HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR CAZ081.
WINTER WEATHER ADVISORY UNTIL 10 AM PST MONDAY FOR CAZ085.
PZ...STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 8 AM PST THIS MORNING FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST MONDAY FOR
PZZ350-356-370-376.
HIGH SURF ADVISORY UNTIL 10 AM PST THIS MORNING FOR PZZ310.
DWHazardous weather outlook, Jan 22, 7:06 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 706 AM PST SUN JAN 22 2012 CAZ081-230000- CENTRAL SISKIYOU COUNTY- 706 AM PST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM PST TODAY. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE FOR MUCH OF THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 22, 8:58 AM PST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
858 AM PST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 2 E SCOTTSBURG 43.66N 123.78W
01/21/2012 M2.20 INCH DOUGLAS OR TRAINED SPOTTER
24 HOUR TOTAL ENDING AT 4 PM PST SATURDAY.
&&
DWLocal storm report, Jan 22, 9:30 AM PST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
930 AM PST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM NON-TSTM WND GST 2 SE COOS BAY 43.36N 124.20W
01/22/2012 M57 MPH COOS OR TRAINED SPOTTER
GUST OF 52 MPH MEASURED 1 HOUR PREVIOUS.
&&
BPNLocal storm report, Jan 22, 10:55 AM PST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1055 AM PST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM NON-TSTM WND GST 2 N COOS BAY 43.41N 124.22W
01/22/2012 M50 MPH COOS OR TRAINED SPOTTER
OFF AND ON FOR PAST HOUR.
&&
BPNLocal storm report, Jan 22, 2:15 PM PST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
215 PM PST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 6 SW MERLIN 42.46N 123.49W
01/22/2012 M1.00 INCH JOSEPHINE OR TRAINED SPOTTER
SINCE 1730 PST YESTERDAY.
&&
BPNLocal storm report, Jan 22, 2:21 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
221 PM PST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM SNOW ESE MOUNT SHASTA 41.32N 122.31W
01/22/2012 M5.0 INCH SISKIYOU CA TRAINED SPOTTER
APPROX 18 HOUR TOTAL. HEAVY SNOW CONTINUING.
&&
BPNLocal storm report, Jan 22, 2:24 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
224 PM PST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM SNOW SSE MOUNT SHASTA 41.32N 122.31W
01/22/2012 M4.3 INCH SISKIYOU CA TRAINED SPOTTER
24 HOUR TOTAL. STILL SNOWING.
&&
BPNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:22 PM PST | High Surf Warning | MFR | Coos, Curry, Douglas | 22 hr |
| Jan 22, 2:25 AM PST | Winter Weather Advisory | MFR | Klamath, Lake | 27 hr |
| Jan 22, 2:51 PM PST | Gale Watch | MFR | 12 hr | |
| Jan 22, 2:51 PM PST | Gale Warning | MFR | 4 hr |
Nearby
High Surf Advisories in Oregon, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.